Missouri, 2014

Heavy Snow in Missouri, February 4 to 5, 2014

February 4 to 5, 2014 · NWS EAX · 37 events in 37 counties and zones

A major winter storm tracked from southern Kansas into Maine on February 4-5, 2014. Some of the highest snow totals with this system fell from northeast Kansas into northern Missouri where some areas exceeded a foot of snow.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A major winter storm tracked from southern Kansas into Maine on February 4-5, 2014. Some of the highest snow totals with this system fell from northeast Kansas into northern Missouri where some areas exceeded a foot of snow. Northerly winds on the back side of this system gusted up to 30 mph and produced substantial blowing and drifting. Many areas reported drifts of 2 to 3 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 4, 3:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 4, 3:12 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
312 AM CST Tue Feb 4 2014

...HIGH IMPACT HEAVY SNOW EVENT TODAY AND TONIGHT...

.DISCUSSION...
Issued at 312 AM CST TUE FEB 4 2014

Today:
------
IMPACTS: Periods of heavy snow to cause major travel problems across
a wide region extending well beyond the local CWA. Where ice was not
cleared from Saturday morning, these impacts will be even greater.
Expect widespread airline delays/cancellations, which could impact
major hubs well away from the local area.

Early morning water vapor depicted a classic baroclinic leaf
signature across the south central CONUS as a plume of deep Pacific
moisture continued to ascend ahead of a deepening cyclone over
eastern New Mexico. Isentropic lift was ramping up in earnest from
the TX panhandle into western MO, with surface observations, regional
radar and VAD Wind profile data all indicating a rapid top-down
saturation underway with cloud bases down to 6Kft as of 2 AM. Given
the rate of ceiling descent, would expect the first snow flakes to
breach the dry boundary layer within the next hour west and south of
KC. From there, we'll be off and running, and we could easily see an
inch of snow to start the morning commute from KC southward.

Overall, the forecast thermodynamics and jet dynamics remain
impressive, and I foresee little change to a very persistent forecast
over the past few days. This event remains at the upper end of the
spectrum for a system without a Gulf moisture source. I don't expect
to see widespread 1/4 S+ snows, but it will be a long duration mdt
to at times heavy snow event (15-18 hours), with a variety of forcing
mechanisms at play.

Impressive mid-level frontogenesis essentially remains anchored from
SW KS across northern Missouri for a solid 12-18 hours, initially
squeezed by strengthening warm advection beneath a cyclonically
curved 90 knot 500mb jet streak, and then deformed by the approaching
negative tilt upper wave this evening. 00Z models continue to show
the best coupled forcing along I-70 from central Kansas and across
Kansas City, where isolated pockets of 10" cannot be ruled out. As a
whole, 6-8" amounts will be quite common. Some complications could
arise owning to negative equivalent potential vorticity in a
saturated layer above the strong frontogenetic zone. Cross section
show the presence of moderate-strong CSI above 650mb, if not pockets
of upright instability with MUCAPE ~50 J/kg. For this reason, some
banding of precipitation may alter the homogeneity of the snowfall
totals, and variability in intensity. Also, cannot rule out a few
rumbles of thunder over the southern half of the CWA later this
morning into the afternoon with the passage of the mid-upper level
jet streaks.

Again, it seems that February has been hard on the region in recent
years, but this still remains a rather rare event (fewer than 4% of
local snow events produce at least 6 inches). The silver lining is
that the snow should be dry and easy to move.

TONIGHT:
--------
Impacts: Continued major travel issues as moderate snow continues
early evening, and increasing winds lead to areas of blowing snow.

Not a classic deformation setup given the mid level cyclone remains
an open wave and well removed from it's weak surface counter-part.
Nonetheless, moderate mid level frontogenesis and low static
stability will likely contribute to a series of enhanced SW-NE snow
bands as the negative tilt trough approaches. Expect another inch or
two of snow this evening, gradually tapering from SW to NE by 06Z.
Northeast winds will gradually increase to 15-20 mph and become
north as pressures rise ahead of a 1045mb arctic high settling into
Montana. This may lead areas of blowing/drifting snow overnight.

WEDNESDAY-THURSDAY:
-------------------
Impacts: Dangerous to potentially life-threatening cold.

We've seen how cold the temperatures can be over the past month
without a snow pack and now we'll get to experience these airmasses
with one. The Ground Hog's Day blizzard of 2011 was a stark reminder
of just how cold temperatures can get in the wake of these systems,
and we may get close to those temperatures Thursday morning. After
highs only in the single digits to mid teens Wednesday, the bottom
will fall out as surface ridging spreads eastward. With light cloud
cover and some residual wind being the only limiting factors, there
is moderate confidence that ambient air temperatures could exceed 10
below zero over northern MO. Even a slight wind would yield dangerous
wind chills.

A minor disturbance will pass generally south of the area Thursday,
but could bring some very light snow to far southern areas, while
cloud cover will just make 10 degree highs that much worse.

FRIDAY-MONDAY:
--------------

Quite a bit of model uncertainty with the intensity of a secondary
storm system expected to arrive early Saturday, before another
reinforcing blast of arctic air moves in Sunday/Monday. The
previously bullish GFS somehow completely loses the weekend storm in
the zonal flow on the 00Z run. The 00Z Euro maintains more of the
distinct southern stream and preserves the system that has been
present for the past few days. Certainly not expecting anything of
the magnitude of today, but expect there will be some minor snow
accumulations Saturday and have retained chance POPs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1103 PM CST MON FEB 3 2014

Conditions will begin to deteriorate within the next 6 to 9 hours as
snow beings to overspread the region. Expected conditions to become
at least LIFR area wide with periods of time below this throughout
the day. Snow may begin to decrease late in the period but LIFR
ceilings are expected to persist through the end of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING from 6 AM this morning to 9 AM CST
     Wednesday FOR KSZ025-057-060-102>105.

MO...WINTER STORM WARNING from 6 AM this morning to 9 AM CST
     Wednesday FOR MOZ001>005-011>014-020>022-028>030-037>039-
     043>046-053-054.

     WINTER STORM WARNING from 9 AM this morning to 9 AM CST
     Wednesday FOR MOZ006>008-015>017-023>025-031>033-040.

&&

DISCUSSION...Bookbinder
AVIATION...CDB
Hazardous weather outlook, Feb 3, 1:29 PM CST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
129 PM CST MON FEB 3 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041300-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
129 PM CST MON FEB 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED TO START AFTER MIDNIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HAZARDOUS WEATHER IS EXPECTED TO START EARLY TUESDAY MORNING LAST
 THROUGH EARLY WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 heavy snow. Local standard time, as filed.

Heavy Snow, Bates

When
February 4, 5:00 AM CST to February 5, 6:00 AM CST
Where
Bates forecast zone
Reported by
ASOS
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around 6-10 of snow across the entire area.

Heavy Snow, Henry

When
February 4, 5:00 AM CST to February 5, 6:00 AM CST
Where
Henry forecast zone
Reported by
ASOS
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around 6-10 of snow across the entire area.

Heavy Snow, Johnson

When
February 4, 5:00 AM CST to February 5, 6:00 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around 6-10 of snow across the entire area.

Heavy Snow, Cass

When
February 4, 6:00 AM CST to February 5, 7:00 AM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around 6-10 of snow across the entire area.

Heavy Snow, Lafayette

When
February 4, 6:00 AM CST to February 5, 7:00 AM CST
Where
Lafayette forecast zone
Reported by
ASOS
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Saline

When
February 4, 6:00 AM CST to February 5, 7:00 AM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around 6-10t of snow across the entire area.

Heavy Snow, Pettis

When
February 4, 6:00 AM CST to February 5, 7:00 AM CST
Where
Pettis forecast zone
Reported by
ASOS
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around 6-10 of snow across the entire area.

Heavy Snow, Chariton

When
February 4, 7:00 AM CST to February 5, 10:00 AM CST
Where
Chariton forecast zone
Reported by
ASOS
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Randolph

When
February 4, 7:00 AM CST to February 5, 10:00 AM CST
Where
Randolph forecast zone
Reported by
ASOS
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Howard

When
February 4, 7:00 AM CST to February 5, 10:00 AM CST
Where
Howard forecast zone
Reported by
ASOS
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around 6-10 of snow across the entire area.

Heavy Snow, Cooper

When
February 4, 7:00 AM CST to February 5, 10:00 AM CST
Where
Cooper forecast zone
Reported by
ASOS
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around 6-10 of snow across the entire area.

Heavy Snow, Platte

When
February 4, 8:00 AM CST to February 5, 7:00 AM CST
Where
Platte forecast zone
Reported by
ASOS
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Clinton

When
February 4, 8:00 AM CST to February 5, 5:00 AM CST
Where
Clinton forecast zone
Reported by
ASOS
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Caldwell

When
February 4, 8:00 AM CST to February 5, 5:00 AM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Livingston

When
February 4, 8:00 AM CST to February 5, 5:00 AM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Clay

When
February 4, 8:00 AM CST to February 5, 5:00 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Ray

When
February 4, 8:00 AM CST to February 5, 5:00 AM CST
Where
Ray forecast zone
Reported by
ASOS
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Carroll

When
February 4, 8:00 AM CST to February 5, 5:00 AM CST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Jackson

When
February 4, 8:00 AM CST to February 5, 7:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Andrew

When
February 4, 9:30 AM CST to February 5, 5:00 AM CST
Where
Andrew forecast zone
Reported by
ASOS
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Buchanan

When
February 4, 9:30 AM CST to February 5, 5:00 AM CST
Where
Buchanan forecast zone
Reported by
ASOS
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, De Kalb

When
February 4, 9:30 AM CST to February 5, 5:00 AM CST
Where
De Kalb forecast zone
Reported by
ASOS
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Daviess

When
February 4, 9:30 AM CST to February 5, 5:00 AM CST
Where
Daviess forecast zone
Reported by
ASOS
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Atchison

When
February 4, 10:00 AM CST to February 5, 3:00 AM CST
Where
Atchison forecast zone
Reported by
ASOS
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Holt

When
February 4, 10:00 AM CST to February 5, 3:00 AM CST
Where
Holt forecast zone
Reported by
ASOS
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Nodaway

When
February 4, 10:00 AM CST to February 5, 3:00 AM CST
Where
Nodaway forecast zone
Reported by
ASOS
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Schuyler

When
February 4, 10:00 AM CST to February 5, 9:00 AM CST
Where
Schuyler forecast zone
Reported by
ASOS
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Sullivan

When
February 4, 10:00 AM CST to February 5, 9:00 AM CST
Where
Sullivan forecast zone
Reported by
ASOS
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Adair

When
February 4, 10:00 AM CST to February 5, 9:00 AM CST
Where
Adair forecast zone
Reported by
ASOS
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Linn

When
February 4, 10:00 AM CST to February 5, 9:00 AM CST
Where
Linn forecast zone
Reported by
ASOS
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Macon

When
February 4, 10:00 AM CST to February 5, 9:00 AM CST
Where
Macon forecast zone
Reported by
ASOS
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Worth

When
February 4, 11:00 AM CST to February 5, 8:00 AM CST
Where
Worth forecast zone
Reported by
ASOS
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Gentry

When
February 4, 11:00 AM CST to February 5, 8:00 AM CST
Where
Gentry forecast zone
Reported by
ASOS
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Harrison

When
February 4, 11:00 AM CST to February 5, 8:00 AM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Mercer

When
February 4, 11:00 AM CST to February 5, 8:00 AM CST
Where
Mercer forecast zone
Reported by
ASOS
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Grundy

When
February 4, 11:00 AM CST to February 5, 8:00 AM CST
Where
Grundy forecast zone
Reported by
ASOS
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

Heavy Snow, Putnam

When
February 4, 11:00 AM CST to February 5, 9:00 AM CST
Where
Putnam forecast zone
Reported by
ASOS
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

A major winter storm trekked through Kansas and Missouri on February 4 and 5. By the time the storm finished it dropped around a foot of snow across the entire area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499301, 499302, 499303, 499299, 499300, 499304, 499305, 499306, 499307, 499308, 499309, 499291, 499292, 499293, 499294, 499295, 499296, 499297, 499298, 499287, 499288, 499289, 499290, 499273, 499274, 499275, 499282, 499283, 499284, 499285, 499286, 499276, 499277, 499278, 499279, 499280, 499281.